Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Allergy immunotherapy and lupus flares
    avatar
    grandwillowgal posted:
    Has anyone had experience with allergy immunotherapy injections acting as a trigger for lupus flares? I was just diagnosed with lupus although I have had symptoms at least 2 years. I am finding that the allergy shots are a triggering event with increase in symptoms 24 to 26 hours after injection. My doctor didn't think it's connected, but I am stopping the allergy immunotherapy.

    I had an injection 2 days ago, and 24 hours later increased pain/ swelling of fingers, increased rib pain, fatigue and brain fog.
    Reply
     
    avatar
    renalupie1 responded:
    I had allergy shots years ago, long before I was diagnosed. But while we were trying to figure me out, my doc and I both noticed the lupus symptoms appeared increased during my worst allergy seasons.... I definately think it is worth investigating!
     
    avatar
    David Zelman, MD responded:
    It is certainly theoretically possible that these types of injections could flare lupus but probably does not occur in all patients. One would have to weight the benefits of the treatment vs the risks and side effects. In your case that answer is obvious.
    david Zelman MD
     
    avatar
    llama33 responded:
    I have had lupus for years and recently went to an allergist for the first time. When I was telling the allergist about my history with lupus she looked at me and said "remember what i'm telling you, never ever get an allergy shot, it will cause your lupus to flair".
    So I'd say be careful, it's not worth it, just take allergy pills instead.
     
    avatar
    grandwillowgal responded:
    Thanks for the feedback. I am finished with allergy shots. I would much rather live with allergy symptoms than trigger a lupus flare.
     
    avatar
    greensburgpa responded:
    I had to cease allergy injections 2 weeks ago after over 3 years of treatment. I was also diagnosed with lupus and sjogrens syndrome approximately 2 years ago. As the injections got stronger I began to develop flares after my injections. My joints were aching so bad neither ibuprofen nor meloxicam would help. I spent 4 days in bed after the last shot. Since I quit, my joints have felt much better. Trust your instincts and quit if you feel they are hurting you rather than helping.


    Coping
    With Lupus

    WebMD's Day2Night will help you develop personal coping strategies for living with lupus – at home,
    at work, or with family
    and friends.
    Visit Lupus Day2Night

    Helpful Tips

    Vitamin DExpert
    Lupus patients are rightfully told to avoid the sun since it can flare the disease. But guess what... by doing so you are setting yourself ... More
    Was this Helpful?
    94 of 124 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.